Iowa, 2019

Tornadoes in Iowa, November 30, 2019

November 30, 2019 · NWS DMX · 2 events in 1 county or zone

Two weak tornadoes developed ahead of an approaching boundary in an area of weak instability but strong shear. No damage occurred with these tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$500
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Two weak tornadoes developed ahead of an approaching boundary in an area of weak instability but strong shear. No damage occurred with these tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Nov 30, 3:51 PM CST, 13 minutes earlier.

Area forecast discussion, Nov 30, 3:51 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
351 PM CST Sat Nov 30 2019

.DISCUSSION.../Tonight through Saturday/
Issued at 351 PM CST Sat Nov 30 2019

.Overview...The next 30 hours or so will hold the most active
weather in the period. In this period, low clouds, drizzle, and
fog will be common over northern Iowa with rain showers and even a
little thunder possible over western Iowa through early this
evening. As cold air follows behind low pressure moving east
across Iowa, rain will change to snow and winds will increase.
This will likely bring some impact to travel on Sunday, especially
for those heading home from the Thanksgiving holiday.

.Details...Low pressure is spinning over northeastern Nebraska this
afternoon and easily seen in the suite of GOES-East products.
Clearing has pushed into southwest Iowa and even into parts of
central Iowa. A small line of showers with a recent lightning
strike has occurred over our west central counties. Where there
has been clearing, temperatures have been lifted into the low 50s,
but farther north on the cold side of the boundary and with the
clouds, temperatures have remained in the middle 30s. Most of the
precipitation today has been in the form of drizzle as cross
sections show drier air aloft has removed ice introduction from
the column. Combined with air and road temperatures above
freezing, it has just been a raw, chilly day over the northeastern
half or so of the state.

As the low pressure moves eastward and through the state tonight,
precipitation will continue. Initially, the precipitation will be
focused over northern Iowa where there will be shallow moisture
mainly for some drizzle along with areas of fog. As the low moves
east and cold air begins to move in, moisture wrapping behind in
the TROWAL will change to snow. Moisture depth also increases and
while it does make it into the dendritic growth zone, omega values
are weak to perhaps moderate. Thus, mainly light snow is expected
and will be prevalent through roughly midday tomorrow after which
more subsidence will be moving in and decreasing snowfall. NAM
soundings do show a bit of elevated instability and this hints at
some horizontal convective roll snow shower potential. If this
were to come to fruition, this could briefly and locally enhance
snow rates causing reduced visibility. The highest snow amounts
will be over northern Iowa where 1 to 2 inches is possible with
lesser amounts farther south.

Concurrently as the cold air is moving in and snow is falling, cold
air advection strongest in the 925 to 850mb layer along with
pressure rises of 4 to 6 mb/3 hours and a packed pressure gradient
will equate to increasing winds. The strongest winds look to set up
over southwestern Iowa and a wind advisory has been raised for these
areas from late tonight through midday tomorrow. While the
snowpack on the ground is limited to northern Iowa and likely not
blowable with recent above freezing conditions, the falling snow
will be blown around and reduce visibilities. With additional
citizens on the roadways heading home or back to school after the
Thanksgiving holiday, will message the blowing snow concerns
through our traditional and non-traditional avenues at this time.
Winds will be slowly waning through the afternoon into the evening
as the low makes it way through the Ohio Valley.

The remainder of the forecast is largely quiet favoring dry weather
with northwest then later west flow aloft much of the week. There
are several shortwave troughs that move through this flow and
over our region. One will be Monday night into Tuesday. Cross
sections show an increase in moisture, but at this point just
expect more clouds than any precipitation. Another shortwave late
in the week will pass to our south and the trend amongst the
guidance over the last 24 to 36 hours has been for this system to
stay south with precipitation chances continuing to be pulled
farther south and almost completely out of Iowa. While
temperatures will be below normal on Monday, much of the rest of
the week will have temperatures near or a bit above normal much.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/
Issued at 1146 AM CST Sat Nov 30 2019

Widespread IFR low stratus and areas of fog prevail over much of
the area early this afternoon. Some drying will move into the
state and this will allow for improving conditions, at least over
the southern terminals. As low pressure moves into and through the
state tonight, fog and drizzle will prevail ahead of the low over
northern Iowa. As the low passes, colder air will filter in and
with wraparound moisture precipitation will change over to snow,
with the exception of DSM and OTM where it will mix with rain or
change back to rain Sunday morning. Gusty winds from the northwest
will develop tonight and continue through the end of the TAF
period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 3 AM to noon CST Sunday for IAZ033-044-045-
057-058-070-071-081-082-092-093.

&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Nov 30, 3:44 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 PM CST Sat Nov 30 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-012145-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
344 PM CST Sat Nov 30 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Non-severe thunderstorms are possible this afternoon.

Rain changing to light snow will occur later tonight. Snow
covered roads by late tonight will begin primarily over northern
Iowa.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A wind advisory is in effect for west central Iowa from 3 AM
through noon on Sunday. Northwest winds will gust to between 35
to 45 mph.

The light snow will continue Sunday, with light accumulations
expected. The combination of snow and blowing snow may reduce
visibility at times, mainly across northern Iowa, and could impact
holiday travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however, any winter weather
reports are appreciated.

The radar

The Des Moines radar (KDMX), 60 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Guthrie

When
November 30, 4:04 PM CST to 4:05 PM CST
Where
Guthrie County, 2.92 mi SSE of Fanslers to 2.73 mi SE of Fanslers
Rating
EFU
Path length
0.53 mi
Path width
20 yd
Reported by
Law Enforcement
Coordinates
41.714, -94.440

Law Enforcement reported a weak tornado northeast of Guthrie Center near the southern shore of Lake Panorama. The tornado remained in rural areas with no damage indicators impacted, therefore an EF-U rating.

Tornado, Guthrie

When
November 30, 4:13 PM CST to 4:15 PM CST
Where
Guthrie County, 2.31 mi E of Fanslers to 3.1 mi E of Fanslers
Rating
EFU
Path length
1.17 mi
Path width
25 yd
Crop damage
$500
Reported by
NWS Storm Survey
Coordinates
41.746, -94.426

Tornado touched down in an unharvested corn field just north of 180th street about one half mile west of Redwood Avenue. The tornado traveled northeast remaining in agricultural fields and crossing Redwood Avenue then ending prior to 170th street. No damage indicators were impacted by the tornado, hence the EF-U rating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyThe tornado archive for Iowa, 2019Warnings in Iowa, November 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 859562, 858881.